Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Lincoln, IL

January 8, 2026Christian County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 8, 2026, 7:41 PM CST for Christian County, Shelby County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 7:41 PM CST (01:41 UTC)
Expired
Jan 8, 2026, 8:30 PM CST
In force
49 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 703 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
703 m²/s²
0-3 km storm-relative helicity
843 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS53 KILX 090141
SVRILX
ILC021-173-090230-
/O.NEW.KILX.SV.W.0002.260109T0141Z-260109T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
741 PM CST Thu Jan 8 2026

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Christian County in central Illinois...
  Shelby County in central Illinois...

* Until 830 PM CST.

* At 741 PM CST, a severe thunderstorm was located near Nokomis,
  moving northeast at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pana and Tower Hill around 750 PM CST.

Other locations in the path of this severe thunderstorm include
Findlay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 8914 3935 8928 3966 8887 3966 8881
      3958 8881 3958 8872 3952 8872 3952 8864
      3947 8858 3945 8858 3945 8847 3943 8847
      3922 8911 3922 8914
TIME...MOT...LOC 0141Z 230DEG 63KT 3923 8923 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
1 follow-up statement
447 
WWUS53 KILX 090229 RRA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
829 PM CST Thu Jan 8 2026

ILC021-173-090239-
/O.EXP.KILX.SV.W.0002.000000T0000Z-260109T0230Z/
Christian-Shelby-
829 PM CST Thu Jan 8 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN AND
SHELBY COUNTIES WILL EXPIRE AT 830 PM CST...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
this thunderstorm.

&&

LAT...LON 3935 8914 3935 8928 3966 8887 3966 8881
      3958 8881 3958 8872 3952 8872 3952 8864
      3947 8858 3945 8858 3945 8847 3943 8847
      3922 8911 3922 8914
TIME...MOT...LOC 0229Z 230DEG 63KT 3976 8841 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:01 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • Periods of heavy rain are expected with thunderstorms this afternoon and evening. The risk for excessive rainfall is Marginal east of the Illinois River. However, given the dry drought conditions, expect impacts from periods of heavy rain to be minimal.
  • There is a level 1 of 5 (Marginal) risk for damaging winds (60-70 mph) with showers and storms this evening, along with a low (2%) risk for a tornado. Timing would be 4-7pm west of I-55 and 7pm-midnight east of I-55.
  • Outside of storms, south winds gusting 35-45 mph could make travel difficult for high profile vehicles on east-west oriented roads this evening, especially east of I-55. Expect the higher winds to be associated with showers/thunderstorms.
Area forecast discussion, Jan 8, 5:01 PM CST, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
501 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- Periods of heavy rain are expected with thunderstorms this
  afternoon and evening. The risk for excessive rainfall is
  Marginal east of the Illinois River. However, given the dry
  drought conditions, expect impacts from periods of heavy rain
  to be minimal.

- There is a level 1 of 5 (Marginal) risk for damaging winds
  (60-70 mph) with showers and storms this evening, along with a
  low (2%) risk for a tornado. Timing would be 4-7pm west of
  I-55 and 7pm-midnight east of I-55.

- Outside of storms, south winds gusting 35-45 mph could make
  travel difficult for high profile vehicles on east-west
  oriented roads this evening, especially east of I-55. Expect
  the higher winds to be associated with showers/thunderstorms.

&&

.DISCUSSION...
Issued at 145 PM CST Thu Jan 8 2026

Central Illinois finds itself in southwest flow aloft this
afternoon, with precipitable water values over 1" pushing into
the region. The 994 mb surface low is centered over northeast KS
and is expected to drift northeast across northern MO and into
eastern IA by this evening. Anomalously high precipitable water
values will exist across the area for the month of January this
afternoon and evening. The first rainband has moved through the
region already, with more on the way. Expect thunderstorms to
develop this afternoon across the area as well, with some storms
possibly severe. Damaging winds and perhaps an isolated tornado
or two are the primary concerns with any thunderstorms today.
Given the strong winds in the low levels, it won't take much to
bring wind gusts of 45-60 mph down to the surface. CAPE looks to
be weak at around 400-800 J/kg but with strong 0-6km shear of
60-70kts.

The cold front will push through the area between midnight and 6
am tomorrow. Lows will occur in the mid to late morning hours
with not much recovery during the day. Expect highs in the upper
40s NW to near 60 SE on Friday.

A second system will dive southeast and merge with a
southwestern wave over the Midwest. We'll see an chance for rain
or snow Friday night and Saturday with these merging systems.
However, not much accumulation is expected at this time. Still,
cold air will continue to pour in from the northwest, bringing
highs down to the low 30s for Sunday.

Another northwesterly wave will affect the region on Tuesday and
Tuesday night with primarily rain expected. However, chances for
snow are not far away with the 0 degree isotherm close by and
moving into the area. After a brief warm up Monday and Tuesday,
expect a sharp drop back to the 30s for Wed/Thu.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 500 PM CST Thu Jan 8 2026

A deep low over NW MO early this evening will lift to central
Lake Michigan overnight. Ahead of the low, a 50-60 kt low level
jet is driving areas of showers and a few embedded thunderstorms
along with low level wind shear. Some of these showers could mix
down strong winds aloft, especially within a narrow line of more
intense convection that moves across central Illinois this
evening. Behind the line of convection, winds will veer to the
west then northwest. IFR conditions are in place area-wide out
the gate, but a brief window of VFR conditions is possible behind
the line of convection as a mid level dry slot punches across
central Illinois. This window will only last a few hours before
widespread MVFR/near IFR ceilings overspread central Illinois
through the remainder of the night and much of the day Friday.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 8, 2:10 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
210 PM CST Thu Jan 8 2026

ILZ027>031-036>038-040>057-061>063-066>068-071>073-092015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
210 PM CST Thu Jan 8 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a level 1 of 5 (marginal) risk for severe weather with a
line of showers and thunderstorms this evening. The main hazard
is locally damaging wind gusts, but there is also a low (2%) tornado
risk near and east of I-55.

Southwest winds will gust 35 to 45 mph this evening into early
Friday morning, which could cause difficult driving conditions for
high profile vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 55 mph.

25

In the hours before

Special weather statement, Jan 8, 7:03 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
703 PM CST Thu Jan 8 2026

ILZ038-042>046-051>057-061>063-066>068-071>073-090400-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Bloomington, Normal, Lincoln, Clinton,
Monticello, Champaign, Urbana, Danville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville,
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney,
and Lawrenceville
703 PM CST Thu Jan 8 2026

...Gusty Southerly Winds This Evening...

Strong southerly winds gusting 35 to 45 mph will continue through
this evening ahead of an approaching line of showers. Locally higher
gusts are possible at times as well. Secure any loose objects and use
extra caution if driving high profile vehicles...especially on east-
west highways.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:12 PM CSTSevere Thunderstorm WarningILXMcLean, Woodford33 min
Jan 8, 7:56 PM CSTTornado WarningILXChristian, Shelby34 min
Jan 8, 8:20 PM CSTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt, Shelby40 min
Jan 8, 8:38 PM CSTSpecial Weather StatementILXChampaign, Vermilion52 min
Jan 8, 8:40 PM CSTSpecial Weather StatementILXMcLean50 min
Jan 8, 9:16 PM CSTSevere Thunderstorm WarningILXChampaign, Vermilion44 min
Jan 8, 11:11 PM CSTSpecial Weather StatementILXDouglas, Vermilion49 min
Jan 8, 11:32 PM CSTSpecial Weather StatementILXClark, Edgar43 min
Jan 9, 12:31 AM CSTSpecial Weather StatementILXCrawford29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.